Tennessee, 2017Strong Wind in Tennessee, April 2, 2017
April 2, 2017 · NWS MEG · 6 events in 6 counties and zones
High winds developed behind an area of decaying showers and thunderstorms across portions of Northeast Arkansas and West Tennessee during the late evening hours of April 2nd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed behind an area of decaying showers and thunderstorms across portions of Northeast Arkansas and West Tennessee during the late evening hours of April 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 5:21 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 2, 5:21 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
621 PM CDT Sun Apr 2 2017
.DISCUSSION...
Updated for 00Z Aviation discussion.
&&
.PREV DISCUSSION... /issued 357 PM CDT Sun Apr 2 2017/
DISCUSSION...
At 3PM, a dangerous situation is currently unfolding across
the majority of Louisiana at this hour. Latest GOES water vapor
imagery shows a large MCS over Louisiana at this hour downstream
of a large upper level cutoff low over west Texas. Latest surface
analysis places a 1004 mb low pressure center near the ArkLaTex
with a warm front extending southeastward across south central
Mississippi.
Here in the Mid-South, cirrus clouds have overspread the majority
of the area with overcast skies. Temperatures range from the mid
70s to lower 80s across the region. Dewpoints are steady in the
50s with southeast winds at the surface. Showers and thunderstorms
are beginning to move into our area from the southwest.
Short term...tonight through Wednesday...
The ongoing convection to our southeast is expected to quickly
push into our area over the next couple of hours. Showers and
thunderstorms will overspread the entire region by midnight and
continue into the overnight hours. The threat of severe weather
continues to remain somewhat limited. Short term Hi-Res models
show moisture pooling up the Mississippi River delta this evening
ahead of an approaching shortwave. Shear profiles show plenty of
curvature in the short term, but instability will be lacking
initially.
At this time, the best combination of shear and instability will
remain mostly to our south in closer proximity to the warm front.
This will confine the strongest storms to portions of northwest
Mississippi and southeastern Arkansas. The main threat still
appears to be damaging winds as shear is mostly unidirectional.
An increasing threat appears to be flash flooding. As multiple
shortwaves eject from the main trof over the next 12 hours or so,
a series of heavy rainfall will fall over north Mississippi and
portions of west Tennessee. The GFS and NAM continue to be the
most bullish, generating as much as 4 inches in about a six hour
period, while the Euro and SREF produce less than two inches.
By late Monday morning, the main complex of storms will push off
to our east and we will likely see a break from showers and
thunderstorms in its wake until early afternoon. Instability
looks decent ahead of the cold front, but a mid-level dry slot
will likely keep us capped. However, any storms that get going
could be strong with small hail and gusty winds as lapse rates
aloft will be healthy. Confidence in severe storms is low at this
time, as ongoing showers and clouds during the afternoon will
inhibit the amount of instability.
By Tuesday, All rain will be off to our east and we will see a
warm Spring day. Highs will be generally be in the 70s. Another
large trof will eject from the Central Plains on Wednesday. Models
are showing this system maturing as it moves east of our area,
thus warranting only a low chance of POPs during the day through
our area, with better chances just to our east.
Long term...Thursday through next weekend...
An upper level trof will remain over us through early in the
weekend. This will keep us in a cooler and cloudy regime. Highs
will generally only be in the 60s with lows in the 40s. Lows may
dip into the mid to upper 30s near the Tennessee River Valley on
Saturday morning. This timeframe will need to be watched for
potential frost, as the growing season is in full bloom. Stay
tuned.
AC3
&&
.AVIATION...
00Z TAFs
VFR to start...but conditions will drop to MVFR and IFR as heavier
rain showers and storms roll in during the first half of the
period. The strongest activity will be at TUP. Activity will
quickly wane before midnight at JBR...but linger at or in vicinity
at the other sites to near sunrise. After precipitation IFR/MVFR
stratus is anticipated through the morning...lifting to VFR around
noon. A few spotty showers will linger later in the period. East
to southeast winds will veer southwest later in the
period...increasing to 16-20kts with frequent gusts of 24-30 kts.
LLWS will also be present at the sites outside of convection.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 2, 7:55 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
855 AM CDT Sun Apr 2 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
855 AM CDT Sun Apr 2 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong to severe storms will be possible across portions of
the Mid-South during the evening and overnight hours. The risk
area includes east-central Arkansas and north Mississippi, as
well as the part of the Memphis metro area. The primary hazard
will be damaging winds with a secondary threat of flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a marginal risk for severe thunderstorms again on Monday
across all of the Mid-South. The primary hazards will be large
hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
AC3
In the hours before
Local storm report, Apr 2, 5:26 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
626 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GLENDORA 33.83N 90.29W
04/02/2017 TALLAHATCHIE MS EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
OFF RADAR.
&&
JABSpecial weather statement, Apr 2, 7:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
844 PM CDT SUN APR 2 2017
TNZ022-053>055-091-092-030230-
Henderson TN-Chester TN-Benton TN-Decatur TN-McNairy TN-Hardin TN-
844 PM CDT SUN APR 2 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Henderson County in western Tennessee...
East central Chester County in western Tennessee...
Southern Benton County in western Tennessee...
Decatur County in western Tennessee...
Eastern McNairy County in western Tennessee...
Hardin County in western Tennessee...
At 844 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Morris Chapel, or near Savannah, moving north at 75
mph.
${report2}
People in Henderson...east central Chester...southern Benton...
Decatur...eastern McNairy and Hardin Counties should monitor this
storm closely.
LAT...LON 3578 8798 3572 8803 3566 8802 3562 8804
3552 8797 3548 8799 3545 8804 3541 8797
3539 8798 3539 8803 3535 8801 3530 8802
3529 8798 3501 8798 3500 8849 3582 8841
3582 8818 3585 8818 3585 8822 3589 8793
TIME...MOT...LOC 0144Z 201DEG 67KT 3527 8833Local storm report, Apr 2, 8:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND DMG JONESBORO 35.82N 90.69W
04/02/2017 CRAIGHEAD AR BROADCAST MEDIA
POWER LINES DOWN FROM WAKE LOW WINDS.
&&
JABStrong Wind, Shelby
- When
- April 2, 8:30 PM CST to 9:30 PM CST
- Where
- Shelby forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
A large tree fell on a house in Midtown.
Strong Wind, Benton
- When
- April 2, 10:15 PM CST to 11:15 PM CST
- Where
- Benton forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
Trees down and blown debris along Big Sandy Road near Highway 641 north.
Strong Wind, Carroll
- When
- April 2, 10:30 PM CST to 11:30 PM CST
- Where
- Carroll forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.973, -88.450 (the zone’s center; the record gives no point)
Several trees and power lines were knocked down. A metal roof on a shed was blown off.
Strong Wind, Gibson
- When
- April 2, 10:35 PM CST to 11:35 PM CST
- Where
- Gibson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Trees and power lines were knocked down in the Trenton area.
Strong Wind, Crockett
- When
- April 2, 10:45 PM CST to 11:45 PM CST
- Where
- Crockett forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
A few trees were knocked down north of Bells near Highway 412.
Strong Wind, Henry
- When
- April 2, 10:45 PM CST to 11:45 PM CST
- Where
- Henry forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.332, -88.301 (the zone’s center; the record gives no point)
Several large trees were knocked down. Power and utility poles were also knocked down. The damage was mostly from Henry north into Paris.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20172 deaths · $6.2 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20171 death · $7.5 million · EF1 · 66 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20173 injured · $1.4 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 2017$2.0 million · EF2 · 34 events
- Rip Current in Florida, April 2, 20171 death · 1 event
- Damaging Wind in Mississippi, April 2, 20171 death · 50 kt wind · 1 event
- Tornado and Hail in Arkansas, April 2 to 4, 2017$100,000 · EF1 · 14 events
- Tornado and Hail in Texas, April 2, 2017$50,000 · EF1 · 14 events
- Hail and Damaging Winds in Arkansas, April 2, 2017$153,000 · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20171 injured · EF1 · 13 events
- Hail in Texas, April 2, 2017$27,000 · 3.01 in hail · 10 events
- Strong Wind in Arkansas, April 2, 2017$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691835, 691836, 691837, 691838, 691839, 691840.